Hi - How many of you get tumor markers and how reliable are they? My husband has bone metastasis and are stable at the moment, however, his lung has a new spot, but his tumor markers are on the rise, his last CA27-29 was 735 and they keep going up. Even after radiation they went up. What else could cause tumor markers to rise? Could an inflammation cause this? Thank you.
The tumour marker CA27.29 is most commonly used for breast cancer. It can also be seen to rise in colon, gastric, hepatic, lung, pancreatic, ovarian, and prostate cancers. There are certain benign conditions also which lead to a rise in CA27.29 values but a rise of >100 is not seen in benign conditions.
The false positive rates for many tumor marker tests are usually around 5%. Also, there have been cases reported in the literature where necrotic tumor is believed to have degraded, releasing entrapped tumor markers, yielding a false positive result. Therefore, high values in a single test is not taken into account, but instead persistent high elevation or progression in a series of tests over weeks or months is considered significant.
Tumor marker levels may rise after effective treatment including radiation therapy due to cell lysis, but this increase does not indicate treatment failure. However, a consistent increase in tumor marker levels, coupled with lack of clinical improvement, may indicate treatment failure oe development of metastsis or progression of the cancerous lesion.
If the CA27.29 values of your husband are progressively increasing, are >100 and he also has a new lung lesion then it is a cause of concern. You need to discuss this in detail with your oncologist. He also needs to be assessed clinically before anything can be said for sure. Goodluck.
Hello again - Thank you for all your information. I know this is not a breast cancer forum but since his cancer has metastasized to his lung I thought I would post here. As I mentioned before my husband had a liver transplant and has a suppressed immune system, therefore, chemo has not been an option for him. He has had all the hormonal treatments, plus drugs that don't even pertain to breast cancer. Since his radiation and drug called Targretin he has felt poorly, out of breath, lightheaded, chills, overall feeling unwell. I was wondering if you think that someone in his situation could tolerate Herceptin or Tykerb. He doesn't have the best heart function, but his ejection fraction is 60. We are seeing a heart specialist this morning. He does not want to die from treatment this is why we have avoided Herceptin since it does affect the heart. Any information you could provide would be so appreciated. Thank you. Idi (P.S. I wrote earlier but it did not show up on the board) so if it shows up twice just ignore. Thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.